Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Repeat seizures after withdrawal of Dilantin - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Brain and Spine
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   sezures
Doctor :   Hi
Doctor :   I am Dr. xxxxxx
User :   hello
User :   I weened off dilatin and started having sezures
User :   how should a person restart ?
Doctor :   Since how long you have been on Dilantin?\
User :   full dose ?
User :   completly off for around two weeks
Doctor :   Ok, I suggest you not to try Dilantin again now instead seek your doctor's appointment for change of medicine or dose
Doctor :   That is not advisable to start without his notice
User :   just started the sezures today, not real bad though
Doctor :   The most common reason for repeated episodes of seizures are the medicine alone
User :   he didnt tell me to get off that med I did it myself
Doctor :   The medicine if used correctly according to timing and dose can control the seizures
Doctor :   but if not they induce seizures
User :   it seemed to work
Doctor :   So that is the potency of these medicines
User :   how long until I should be back up to normal level ?
Doctor :   Ok, still I advise you to go back and get your new prescription
Doctor :   and it takes at least one week to two weeks
User :   It takes three months to get in
Doctor :   to acheive the right concentration of medicine in your blood to control the seizures
User :   I was at 300 mg. should I start with that ?
Doctor :   As I said I prefer you to take the new prescription
Doctor :   rather than start for yourself
User :   well I cant have sezures for three weeks until I can get to see him . so restarting could be bad ?
Doctor :   Do you mean you cannot get an appointment for 3 weeks?
User :   if I were to restart and I understand you advise against it, should I start w/ 300 mg a day ?
User :   yes
Doctor :   To answer your question, would restarting with some dose is bad, it is not bad but it cannot guarantee a control of seizure
User :   would i start at that normal dose ?
Doctor :   To ease your problem, I would suggest to call his office tomorrow and ask the PA to connect to your physician who can advise the dose over phone since he knows you in person
User :   why would it not work like it did ?
Doctor :   Because the dosage concentrations have to be rightly achieved to control the seizures and these are achieved based on many factors
Doctor :   If you want to start off with one dose, you can start off with the dose where you have stopped abruptly
User :   I started it this morning
Doctor :   and mention to your treating doctor about it
Doctor :   Did you follow?
User :   I didnt just stop, I was at 300, went to 200 for a few weeks then went to one for a few weeks
User :   yes
User :   does the slowly getting off the med help at all ?
Doctor :   No
Doctor :   The drug withdrawal has to be done under proper guidance
User :   ok
User :   in what diffrent way ?
Doctor :   and it the medical literature says that if a person has a seizure free for 5 yrs then he can be tappered slowly on the dose and completely taken off
User :   oh ok didnt realize it took that long
User :   being the sezures just started today would the dose today help getting me where it will help ?
Doctor :   I am not very sure about the dose that can help you, If I were I would have advised you at the start of our conversation.
Doctor :   The doses vary according to the needs of the person
Doctor :   I felt that the dose that you were taking should be started
Doctor :   and slowly increased by the doctor
User :   mine worked good at 300. so thats what I took this morning
Doctor :   Ok, if you have already taken it, do not worry but mention to your doctor about the restart
User :   I was just wondering since the sezures just started today , today must have been when the level got low enough to do no good and maybe that three hundred dg today will bump me back up
Doctor :   You sound logical
Doctor :   Each individual is different and the treatment has to be tailor made
User :   does smoking or blood o2 level play any role in sezures ?
Doctor :   yes
Doctor :   Smoking will not achieve the required drug concentration
Doctor :   and carbon monoxide and carbondioxide released can induce seizures
User :   I wondered, I had a fuel slove going last nite in the shop so there were quite a few fumes
User :   stove
User :   and I smoke, so maybe that played a role
Doctor :   Might be
User :   ok, thank you very much. Merry Christmas
Doctor :   Likewise
Doctor :   Thank you for consulting me
Doctor :   Bye for now
User :   bye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor